Alert archive / Iowa / Flash Flood Warnings in 2008
Flash Flood Warning 62, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jul 27, 2008, 7:50 PM CDT for 4 counties in Iowa; Hancock County, Henderson County, McDonough County, Illinois; Clark County, Missouri. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2008, 7:50 PM CDT (00:50 UTC)
- Expired
- Jul 27, 2008, 11:13 PM CDT
- In force
- 3 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Des Moines County, IA, Henry County, IA, Lee County, IA, Van Buren County, IA, Hancock County, IL, Henderson County, IL, McDonough County, IL, Clark County, MO
The radar
The Quad Cities radar (KDVN), 138 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 8:00 PM CDT | HEAVY RAIN 2 | Donnellson, IA | 2 INCHES OF RAIN BETWEEN 7 AND 8 PM. MINOR STREET FLOODING. |
| Jul 27, 9:30 PM CDT | FLASH FLOOD | Industry, IL | TORRENTIAL RAINS RESULTED IN FLOODING INTO A CHURCH. PONDING OF WATER IN THE AREA ALSO NOTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 100 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 566 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDVN 280050
FFWDVN
IAC057-087-111-177-ILC067-071-109-MOC045-280645-
/O.NEW.KDVN.FF.W.0062.080728T0050Z-080728T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
750 PM CDT SUN JUL 27 2008
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN CLARK COUNTY IN NORTHEAST MISSOURI...
SOUTHWESTERN DES MOINES COUNTY IN SOUTHEAST IOWA...
SOUTHERN HENRY COUNTY IN SOUTHEAST IOWA...
LEE COUNTY IN SOUTHEAST IOWA...
THIS INCLUDES THE CITIES OF...KEOKUK...FORT MADISON...
EAST CENTRAL VAN BUREN COUNTY IN SOUTHEAST IOWA...
HANCOCK COUNTY IN WEST CENTRAL ILLINOIS...
THIS INCLUDES THE CITY OF CARTHAGE...
SOUTHWESTERN HENDERSON COUNTY IN WEST CENTRAL ILLINOIS...
SOUTHWESTERN MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS...
THIS INCLUDES THE CITY OF MACOMB...
* UNTIL 145 AM CDT
* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
POINT...ST. PAUL...SALEM...ROME...PILOT GROVE...NEW BOSTON...
MONTROSE...LOWELL...HILLSBORO...FRANKLIN...DONNELLSON...DENMARK...
CROTON...NIOTA...NAUVOO...LA HARPE...DISCO...DALLAS CITY...
COLUSA...BURNSIDE...BLANDINSVILLE AND ADRIAN.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.
DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.
IF YOU ARE CAMPING NEAR A STREAM...CREEK OR OTHER LOW LYING AREA...
MOVE IMMEDIATELY TO HIGHER GROUND.
LAT...LON 4038 9045 4029 9046 4029 9093 4021 9093
4021 9117 4047 9172 4103 9171
$$
WOLF1 follow-up statement
000
WGUS73 KDVN 280413
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1112 PM CDT SUN JUL 27 2008
IAC057-087-111-177-ILC067-071-109-MOC045-280422-
/O.CAN.KDVN.FF.W.0062.000000T0000Z-080728T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE IA-VAN BUREN IA-DES MOINES IA-HENRY IA-MCDONOUGH IL-HANCOCK IL-
HENDERSON IL-CLARK MO-
1112 PM CDT SUN JUL 27 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
CLARK...SOUTHWESTERN HENDERSON...HANCOCK...SOUTHWESTERN MCDONOUGH...
SOUTHERN HENRY...SOUTHWESTERN DES MOINES...EAST CENTRAL VAN BUREN AND
LEE COUNTIES...
FLOODING THAT WAS REPORTED EARLIER THIS EVENING IN HANCOCK AND
MCDONOUGH COUNTIES HAS SUBSIDED...AND THUNDERSTORMS HAVE MOVED OUT
OF THE AREA. THUS THE FLASH FLOOD THREAT HAS ENDED.
LAT...LON 4038 9045 4029 9046 4029 9093 4021 9093
4021 9117 4047 9172 4103 9171
$$
WOLFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:45 PM CDT, 5 hours 5 minutes earlier.
Area forecast discussion, Jul 27, 2:45 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 PM CDT SUN JUL 27 2008 .SYNOPSIS... WILL BE CONCISE AS STRONG TO POSSIBLY SEVERE MCS TO ARRIVE LATE PM AS SPC IN PROCESS OF ISSUING WATCH. NOWCAST TOOLS SHOW MODERATE TO STRONG MCS TO IMPACT AREA...ESPECIALLY SW 2/3 TO 3/4 CWA WITH HEAVY RAIN AND SOME SEVERE RISK SW SECTIONS. SYSTEM MAY CONTINUE INTO MONDAY AM DUE TO COOL POOL AND BACK-BUILDING. SHORT TERM...TONIGHT AND MONDAY... LOCAL TOOLS AND TECHNIQUES SUGGEST FORWARDING PROPAGATING MCS WITH SOME BOWING SEGMENTS AND POSSIBLE ASYMMETRICAL VORTEX WITH HIGHEST QPF +/- 40 MILES EITHER SIDE OF A VINTON TO MACOMB LINE. RAIN TOTALS 1/2 UP TO 3 PLUS INCH AMOUNTS EXPECTED MOST/ALL CWA WITH RISK OF FLASH FLOODING LATE EVENING TO PASS TO EVENING SHIFT TO CONSIDER ALONG HEAVY RAIN AXIS. LOW TO MODERATE END SEVERE RISK WITH MAIN RISK STRONG TO DAMAGING WINDS OF 60 TO POSSIBLY UP TO 80 MPH POSSIBLE ALONG AND SW OF AFOREMENTIONED HEAVY RAIN AXIS. MONDAY...HIGHS MAY NEED LOWERING WITH CLOUDS AND BACK-BUILDING A CONCERN. IF BACK- BUILDING AND COOL POOL INTERACTION OCCURS...6 PLUS INCH AMOUNTS POSSIBLE WITH SYSTEM. ..NICHOLS.. && .LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY... CONFIDENCE HIGHER THAT WE WILL SEE AN ACTIVE PATTERN THROUGH MID WEEK WITH PERIODIC MCS ACTIVITY. RAINFALL WILL BE ENHANCED TUESDAY-WEDNESDAY TIME FRAME WITH MOISTURE FROM REMNANTS OF DOLLY SPREADING NORTHEAST INTO THE REGION. SURFACE DEWPOINTS WILL ALSO RISE WELL INTO THE 70S FOR A VERY MUGGY COUPLE OF DAYS. PRECIPITABLE WATERS ARE FORECAST TO EXCEED 2.3 INCHES AND OPERATIONAL MODELS HINT THAT POTENTIAL EXISTS FOR EXTREMELY HEAVY RAINFALL AND FLASH FLOODING SOMEWHERE IN OUR REGION. EXACT AREA OF THE REGION AND HOW IT MAY IMPACT THE DVN CWA STILL NOT RESOLVED AND THIS WILL HAVE TO BE MONITORED. ANY PREVIOUS MCS EVENTS THAT SATURATE THE GROUND PRIOR TO THE ARRIVAL OF TROPICAL MOISTURE WOULD INCREASE DRAMATICALLY THE FLOODING POTENTIAL. THEN CONFIDENCE LOWERS AGAIN LATER IN THE WEEK WITH RESPECT TO TIMING OF ANY SHORT WAVES IN THE NORTHWEST FLOW ALOFT. NEXT WEEKEND...12Z ECMWF/GFS DEEPENS IMPRESSIVE UPPER TROUGH FROM THE GREAT LAKES TO THE MID-SOUTH. 850 MB TEMPERATURES DROP TO ABOUT 12C OVER OUR REGION FOR ANOTHER SHOT OF COOLER AIR AND LOWER HUMIDITIES. USING 12Z MEX GUIDANCE BUT EVEN THESE TEMPERATURES MAY BE TOO HIGH DEPENDING UPON CLOUD COVER. OF COURSE THIS DOMINATE NORTHWEST FLOW IS THE PATTERN WE HAVE SEEN ALL SUMMER AND SEE NO REASON TO DISCOUNT IT. IN FACT TELECONNECTIONS SUGGEST THIS PATTERN WILL REMAIN PERSISTENT WELL INTO AUGUST. ..HAASE.. && .AVIATION... VFR CONDITIONS TO GIVE WAY TO MVR TO IFR CONDITIONS BETWEEN 23Z AND 08Z WITH PERIODS OF +TSRA/+SHRA WITH LARGE MCS SYSTEM. PREDOMINATE MVR TO LOCALLY IFR TO CONTINUE INTO MORNING DUE TO CIGS 1-4K AGL WITH SCATTERED LINGERING TSRA/SHRA. PARTIAL CLEARING AND VFR INTO AFTERNOON WITH NEXT MCS IMPACTING TERMINALS LATE PM. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && NICHOLS/HAASE
Hazardous weather outlook, Jul 27, 4:32 AM CDT, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 432 AM CDT SUN JUL 27 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-280945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 432 AM CDT SUN JUL 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE OUTLOOK AREA TODAY AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA THIS MORNING. THESE ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE HEAVY DOWNPOURS. ONE OR MORE THUNDERSTORM COMPLEXES WILL MOVE ACROSS THE AREA THIS AFTERNOON AND OVERNIGHT. THE GREATEST RISK OF SEVERE WEATHER WILL BE WEST OF THE MISSISSIPPI RIVER. THE MAIN THREAT WILL BE DAMAGING WIND AND HEAVY RAINFALL...WITH A LESSER RISK OF LARGE HAIL. LOCAL RAINFALL AMOUNTS AS HIGH AS 1 TO 2 INCHES WILL BE POSSIBLE. THIS MAY LEAD TO FLASH FLOODING WHERE MULTIPLE STORMS MOVE OVER THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY...AND AGAIN ON SATURDAY. IT IS TOO SOON TO DETERMINE IF THESE STORMS MIGHT PRODUCE SEVERE WEATHER. MONDAY THERE IS A CHANCE OF HEAVY RAINFALL AS A CLUSTER OF STORMS MOVES ACROSS THE OUTLOOK AREA. THIS WILL CREATE A RISK OF LOCALIZED FLOODING WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT. SHEETS/LE
In the hours before
Local storm report, Jul 27, 7:34 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
734 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 4 W SUTTER 40.28N 91.43W
07/27/2008 E70 MPH HANCOCK IL TRAINED SPOTTER
WIND GUSTS ESTIMATED TO BE 70 MPH ON COUNTY ROAD 12 WEST
OF SUTTER.
&&
14Local storm report, Jul 27, 7:36 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
736 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG NW WHAT CHEER 41.40N 92.36W
07/27/2008 KEOKUK IA TRAINED SPOTTER
LARGE TREE 4 FEET IN DIAMETER BLOCKING A STREET.
ESTIMATED WIND GUST 65 MPH. CORRECTED TIME.
&&
JH2Local storm report, Jul 27, 7:36 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
736 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG NW WHAT CHEER 41.40N 92.36W
07/27/2008 KEOKUK IA TRAINED SPOTTER
LARGE TREE 4 FEET IN DIAMETER BLOCKING A STREET.
ESTIMATED WIND GUST 65 MPH.
&&
JH2Local storm report, Jul 27, 7:39 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
739 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 6 S FAIRFIELD 40.92N 91.97W
07/27/2008 JEFFERSON IA TRAINED SPOTTER
NUMEROUS TREES DOWN. ESTIMATED WIND GUST 60 MPH.
&&
JH2Local storm report, Jul 27, 7:41 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
741 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG FAIRFIELD 41.01N 91.97W
07/27/2008 JEFFERSON IA TRAINED SPOTTER
MANY BRANCHES DOWN.
&&
JH2Local storm report, Jul 27, 7:48 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
748 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG WEST BURLINGTON 40.82N 91.18W
07/27/2008 DES MOINES IA TRAINED SPOTTER
SHOPPING CARTS BEING BLOWN ACROSS THE PARKING LOT OF A
STORE. ONE CART HIT A CAR PARKED IN THE LOT.
&&
JH2The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:06 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 54 min |
| Jul 27, 7:34 PM CDT | Flash Flood Warning | DVN | Jefferson, Van Buren | 3 hr |
| Jul 27, 7:42 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Lee | 63 min |
| Jul 27, 8:29 PM CDT | River Flood Warning | DVN | Keokuk | 48 hr |
| Jul 27, 8:29 PM CDT | River Flood Warning | DVN | Lee | 4 days |
| Jul 27, 8:49 PM CDT | Flash Flood Warning | DVN | Van Buren | 6 hr |
| Jul 28, 9:09 AM CDT | River Flood Warning | DVN | Lee, Van Buren | 68 hr |
Nearby
Flash Flood Warnings in Iowa, 2008Flash Flood Warnings in Illinois, 2008Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.